|Reyataz and Prilosec.
Dec 11, 2013
After recent lab work indicated my husbands viral load had begun to rise his Dr.is changing his meds from Truvada and Isentress to Truvada and reyataz.He has been taking prilosec for years and The package insert for reyataz says it should not be taken if taking prilosec.I called his nurse and his Dr. is aware of it and says to take reyataz anyway and to keep taking prilosec?What do you suggest?She does not want to boost the reyataz with norvir due to his past stomach issues.
| Response from Dr. Young
Hello and thanks for posting.
I have a number of concerns about what your husband's doctor has proposed.
First off, it would be useful and instructive to know exactly what the situation around the viral load is. Has the detectable level been confirmed? What is the level? Has a resistance test been performed?
Next, while switching to a protease inhibitor might be a reasonable response to this situation, using Truvada and unboosted (ie., no Norvir) Reyataz is NOT recommended. This is because of a negative drug-drug interaction between the tenofovir part of Truvada and Reyataz. Further more, PPI medications like Prilosec can be taken with Reyataz, but under particular conditions- first, this is only recommended if Norvir is part of the regimen and second, the dose of Prilosec cannot exceed 20 mg and third, the dose of Prilosec and Reyataz must be separated by 12 hours.
I'd discuss this with both the doctor and pharmacist to make sure that the instructions are correct about the medications. I'd also wonder about other alternatives to unboosted Reyataz. These might include other integrase inhibitors, like Tivicay (which has activity against many virus with Isentress resistance), NNRTIs- none of which require Norvir boosting, but don't also have these challenges in drug-drug interactions.
Hope that helps and please feel free to write back, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Ache In Testicles After Insertive Oral Sex Worried I Have HIV
- Blood In Urine After Fisting Worried I Have HIV
- Flu Symptoms After Giving Handjob Worried I Have HIV
- Flu Symptoms After Licking Vagina Worried I Have HIV
- Itchy Scrotum After Sex With Stripper Sign Of HIV AIDS
- Tingling In Feet After Blowjob Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.